Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 37, NWS Tucson, AZ

July 22, 2010Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2010, 4:17 PM MST for Pima County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2010, 4:17 PM MST (23:17 UTC)
Expired
Jul 22, 2010, 4:45 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU JUL 22 2010

.SYNOPSIS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING WITH HEAVY RAINFALL POSSIBLE. A FLASH FLOOD
WATCH IS IN EFFECT FOR MOST OF THE AREA THROUGH 9 PM THIS EVENING.
THEREAFTER...PLENTY OF MOISTURE WILL RESULT IN A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...THUNDERSTORMS WITH HEAVY RAINS INCREASING IN COVERAGE
AS THE AFTERNOON AND EVENING PROGRESSES. STORMS SHOWING A TENDENCY
TO BACK BUILD...WITH A FEW SPOTS LIKELY TO RECEIVE EXTREME RAINFALL
AMOUNTS. SKIES HAVE CLEARED OVER COCHISE COUNTY...WITH THE STRONGEST
STORM ACTIVITY EXTENDING FROM SAFFORD SOUTHWEST THROUGH THE CATALINA
MOUNTAINS THEN TO SASABE. MCV VORT CENTER SHOWS UP NICELY ON VISIBLE
IMAGERY AND RADAR JUST EAST OF NOGALES AND WILL CONTINUE DRIFTING
NORTH INTO EASTERN PIMA COUNTY THROUGH THE OVERNIGHT. SREF SHOWS
HIGHEST RAINFALL AMOUNTS AND FLASH FLOOD POTENTIAL FROM NOGALES
NORTH THROUGH TUCSON THROUGH THE EVENING NEAR THE MCV VORT CENTER.
HEAVY STORMS WILL REMAIN SCATTERED THROUGH THE LATE AFTERNOON...BUT
FILL IN TOWARDS THE VORT CENTER AS THE EVENING PROGRESSES.

EXTREMELY MOIST ATMOSPHERE IS CURRENTLY IN PLACE OVER
ALL OF SOUTHEAST ARIZONA. PWAT VALUES ARE BETWEEN 1.75-2.00 INCHES
AREAWIDE. PLENTY OF LEFT OVER DEBRIS CLOUDINESS THIS MORNING OVER
THE SOUTHERN HALF OF ARIZONA...INCLUDING SHOWERS AND A FEW
THUNDERSTORMS FROM CASA GRANDE-SELLS AND WESTWARD. UPPED MORNING
POPS FOR CENTRAL AND WESTERN PIMA COUNTY INTO LIKELY CATEGORY TO
COVER THIS ACTIVITY. SOME BREAKS BEGINNING TO SHOW UP OVER GRAHAM
AND EASTERN PIMA COUNTY. UPPER LEVEL TROUGH IS CURRENTLY LOCATED
JUST NORTH OF THE BAJA SPUR AND TROUGH SHOWS GOOD DEPTH FROM 200-500
MB. LEFT OVER MCV WAS LOCATED OVER EXTREME NORTHERN SONORA NEAR
CANANEA. ANOTHER MCV WAS LOCATED OVER THE WHITE MOUNTAINS...WITH
SUBSIDENCE TO THE SOUTH PROVIDING BREAKS IN THE CLOUD COVER OVER
GRAHAM COUNTY. AS THE DAY PROGRESSES BAJA SPUR TROUGH WILL LIFT
NORTHEAST INTO SOUTHWEST ARIZONA IN A NEGATIVELY TILTED FASHION.
THIS WILL LIFT THE CANANEA MCV NORTH INTO SANTA CRUZ COUNTY DURING
THE DAY...WHILE PLACING MUCH OF SOUTHEAST ARIZONA IN A FAVORABLE
AREA FOR UPWARD MOTION. LEFT OVER CLOUDINESS WILL BE A
HINDRANCE...AS SURFACE HEATING WILL BE LACKING IN MANY
AREAS...HOWEVER STRONG DYNAMICS AND EXTREME MOISTURE SHOULD BE ABLE
TO OVERCOME THE LESS THAN OPTIMAL HEATING. EXPECT SLOW MOVING HEAVY
RAINFALL PRODUCING THUNDERSTORMS TO DEVELOP OVER MUCH OF THE AREA
THIS AFTERNOON AND WILL ISSUE A FLASH FLOOD WATCH FROM 11 AM THROUGH
9 PM THIS EVENING TO ADDRESS THE THREAT. THE WATCH WILL INCLUDE
EASTERN AND CENTRAL PIMA...PINAL...SANTA CRUZ...GRAHAM AND COCHISE
COUNTIES. WILL UP AFTERNOON AND EVENING POPS INTO THE LIKELY
CATEGORY FOR LOCATIONS WITHIN THE FLASH FLOOD WATCH.

TROUGH WILL LIFT NORTHEAST INTO NEW MEXICO FRIDAY....EXPECT AN AREA
OF SUBSIDENCE BEHIND THIS TROUGH. THIS SHOULD SUPPRESS CONVECTIVE
COVERAGE AND WE ANTICIPATE MORE OF A DOWN DAY FOR FRIDAY. ANOTHER
TROUGH WILL APPROACH THE AREA ON SATURDAY WHICH WILL LIKELY LEAD TO
AN UPTURN IN ACTIVITY.

&&

.AVIATION...SCT TSRA/SHRA TO OCCUR ACROSS SE AZ INTO FRI MORNING.
CLOUD DECKS MOSTLY 10-15K FT AGL THRU THIS PERIOD...ALTHOUGH BASES
AROUND 3-6K FT AGL WITH REDUCED VISIBILITIES VICINITY STRONGER TSTMS.
SURFACE WIND GENERALLY LESS THAN 10 KTS INTO FRIDAY MORNING. HOWEVER
WIND GUSTS APPROACHING 45-50 KTS VICINITY STRONGEST TSTMS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR SOUTHEAST
PINAL COUNTY...TOHONO OODHAM NATION...COCHISE COUNTY...SANTA CRUZ
COUNTY...TUCSON METRO/MARANA/GREEN VALLEY AND UPPER GILA RIVER
VALLEY FROM 11 AM TO 9 PM.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 10:24 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1024 AM MST THU JUL 22 2010

AZZ029-030-032>035-231730-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1024 AM MST THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY MOIST ATMOSPHERE IS CURRENTLY IN PLACE OVER ALL OF
SOUTHEAST ARIZONA. EXPECT SLOW MOVING HEAVY RAINFALL PRODUCING
THUNDERSTORMS TO DEVELOP OVER MUCH OF THE AREA THIS AFTERNOON. A
FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM THROUGH 9 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT LESS THUNDERSTORM COVERAGE FRIDAY...BUT ANY STORM THAT DOES
DEVELOP COULD PRODUCE HEAVY RAIN. DISTURBANCE ON SATURDAY WILL
LEAD TO AN UPTURN IN ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-231730-
WESTERN PIMA COUNTY-
1024 AM MST THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY MOIST ATMOSPHERE IS CURRENTLY IN PLACE OVER ALL OF
SOUTHEAST ARIZONA. EXPECT SLOW MOVING HEAVY RAINFALL PRODUCING
THUNDERSTORMS TO DEVELOP OVER MUCH OF THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT LESS THUNDERSTORM COVERAGE FRIDAY...BUT ANY STORM THAT DOES
DEVELOP COULD PRODUCE HEAVY RAIN. DISTURBANCE ON SATURDAY WILL
LEAD TO AN UPTURN IN ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-231730-
NORTHERN GREENLEE COUNTY-
1024 AM MST THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY MOIST ATMOSPHERE IS CURRENTLY IN PLACE OVER ALL OF
SOUTHEAST ARIZONA. EXPECT SLOW MOVING HEAVY RAINFALL PRODUCING
THUNDERSTORMS TO DEVELOP OVER MUCH OF THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT LESS THUNDERSTORM COVERAGE FRIDAY...BUT ANY STORM THAT DOES
DEVELOP COULD PRODUCE HEAVY RAIN. DISTURBANCE ON SATURDAY WILL
LEAD TO AN UPTURN IN ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:24 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Jul 21, 6:58 PM MSTAreal Flood AdvisoryTWCPima78 min
Jul 21, 7:44 PM MSTFlash Flood WarningTWCGraham, Greenlee2 hr
Jul 21, 9:38 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee117 min
Jul 22, 9:54 AM MSTFlash Flood WatchTWC9 hr
Jul 22, 1:47 PM MSTFlash Flood WarningTWCPima, Pinal118 min
Jul 22, 1:58 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz116 min
Jul 22, 3:52 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 22, 4:17 PM MSTFlash Flood WarningTWCPima118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.